Nebraska, 2013

High Wind in Nebraska, May 24, 2013

May 24, 2013 · NWS CYS · 1 event in 1 county or zone

Strong and gusty southerly winds developed over the northern Nebraska Panhandle. Wind gusts of 50 to 60 mph were observed along the Pine Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong and gusty southerly winds developed over the northern Nebraska Panhandle. Wind gusts of 50 to 60 mph were observed along the Pine Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 9:49 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, May 23, 9:49 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 PM MDT THU MAY 23 2013

.UPDATE...
ISSUED AT 745 PM MDT THU MAY 23 2013

THE FEW SHOWERS OVER THE WEST PART OF THE CWA HAVE ENDED AS OF
0030Z. MAIN ISSUES FOR THE REST OF TONIGHT WILL CONTINUE TO BE
THE STRONG WINDS OVER MUCH OF THE CWA AS WELL AS THE POSSIBILITY
OF FOG AND DRIZZLE. SOUTHERLY WINDS HAVE BEEN GUSTING AS HIGH AS
55 MPH FROM KLAR TO KDGW. THE TIGHT SURFACE PRESSURE GRADIENT
SHOULD GRADUALLY SHIFT EAST TONIGHT. THAT SHOULD ALLOW FOR THE
WINDS TO SLOWLY TAPER OFF IN THE WEST AND INCREASE OVER AND
NEAR THE PANHANDLE. THE PREVIOUSLY ISSUED WIND ADVISORY STARTING
SOON AND RUNNING THROUGH 12Z OVER THE PANHANDLE LOOKS GOOD.

CLOUD BASES SHOULD LOWER OVER THE EAST PART OF THE CWA TONIGHT.
FOG WILL LIKELY BE KEPT TO A MINIMUM DUE TO THE TIGHT SOUTHERLY
SURFACE PRESSURE GRADIENT. THE SAME CAN BE SAID FOR DRIZZLE AS
THERE IS LESS OF A CLOUD DEPTH THAN WEDNESDAY NIGHT. FOG HAS BEEN
DEVELOPING EARLY THIS EVENING OVER THE SOUTHERN LARAMIE RANGE.
THE FOG MAY BE DENSE AT TIMES EARLY TONIGHT BEFORE THE WINDS TURN
MORE SOUTHWESTERLY.

IN A RECENT UPDATE REMOVED THE MENTION OF SHOWERS AND MADE MINOR
ADJUSTMENTS TO THE FIRST PERIOD OF THE FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM MDT THU MAY 23 2013

FOG TOOK MUCH OF THE DAY TO ERODE ALONG THE SOUTHERN LARAMIE RANGE
BUT MOST OF IT IS FINALLY GONE. AT THIS TIME THE SUMMIT WEBCAM
SHOWING SOME LINGERING FOG BUT IT IS NO LONGER DENSE AND IS
EXPECTED TO MIX OUT COMPLETELY OVER THE NEXT FEW HOURS. THE
QUESTION IS IF...OR MAYBE WHEN WILL THE FOG SET BACK IN. MODELS DO
SHOW MOISTURE HUGGING THE LARAMIE RANGE THROUGH MUCH OF TONIGHT
ALTHOUGH THE UPSLOPE FLOW WILL WEAKEN THROUGH THE NIGHT AS THE LOW
LEVEL JET SLIDE EAST INTO THE NEBRASKA PANHANDLE. WINDS SHOULD
TURN TO THE SOUTHWEST AROUND SUNRISE WITH DRY AIR QUICKLY ERODING
ANY LOW CLOUDS AND FOG. MAINLY LOOKING AT LOW STRATUS EAST OF THE
LARAMIE RANGE BUT SOME PATCHY FOG POSSIBLE TONIGHT.

LARGE TEMPERATURE AND PRESSURE DIFFERENCE CURRENTLY DRIVING WINDS
ACROSS CONVERSE COUNTY AND ALBANY COUNTIES. SUSTAINED WINDS OF 40
MPH WITH GUSTS OVER 50 MPH OCCURRING AT LARAMIE AND DOUGLAS. THESE
WINDS WILL CONTINUE THROUGH THE AFTERNOON INTO POSSIBLY INTO EARLY
EVENING AS THE STRONG GRADIENT RELAXES AND THE MAIN CORE OF THE
LOW LEVEL JET SHIFTS EAST. WILL BE CLOSE TO HIGH WIND WARNING
CRITERIA UNTIL WINDS DO RELAX. THE OTHER WIND CONCERN IS OVER THE
NEBRASKA PANHANDLE TONIGHT. MODELS SHOWING 50 TO 60 KT WINDS BELOW
A STRONG LOW LEVEL INVERSION. STRONGEST WINDS WILL BE OVER
NORTHERN PORTIONS OF THE PANHANDLE WHERE 50 MPH WIND GUSTS SHOULD
REACH THE SURFACE. MAIN CONCERN IS WITH SUCH STRONG WINDS BELOW
THE INVERSION THAT THESE WINDS COULD BE DIRECTED TO THE SURFACE.
SHOULD THIS OCCUR...A HIGH WIND WARNING WOULD BE NEEDED AND MAY
NEED TO ADD AN ADVISORY TO SOUTHERN PORTIONS OF THE PANHANDLE.

TURNING TO FRIDAY...SKIES WILL CLEAR FROM WEST TO EAST THROUGH THE
DAY WITH MUCH WARMER TEMPERATURES ACROSS THE FORECAST AREA. WILL
SEE SOME 80S OVER EASTERN PORTIONS OF THE AREA...ALTHOUGH IT
DEPENDS HOW FAST THE CLEARING OCCURS OVER THE PANHANDLE. THERE IS
A CHANCE FOR THUNDERSTORMS IN THE PANHANDLE FRIDAY AFTERNOON. NOT
THE BEST SET UP BUT COULD SEE THUNDERSTORMS DEVELOP ALONG A
SURFACE MOISTURE DISCONTINUITY. MODELS STILL SHOWING 2000 PLUS
J/KG SURFACE BASED CAPE AND THE NAM AND GFS BOTH MODEL SOUNDING
NOW SHOWING THE CAP BREAKING...WHICH IS DIFFERENT FROM PREVIOUS
RUN. MODEL SOUNDINGS SHOWING 0-6 KM BULK SHEAR VALUES 40-50 KTS...
SUPPORTIVE OF SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL. WITH A BOUNDARY IN PLACE ISOLATED TORNADOES NOT OUT OF THE
QUESTION. STILL LOOKING LIKE THE MOISTURE BOUNDARY WILL RETREAT TO
THE WEST...SIMILAR TO A RETREATING DRY LINE LIKE OCCUR IN WEST
TEXAS THIS TIME OF YEAR. ALTHOUGH THE CAP WILL STRENGTHEN DURING
THE EVENING HOURS...THUNDERSTORM COULD ACTUALLY DEVELOP WESTWARD
FRIDAY EVENING. NOT LIKELY...BUT SOMETHING TO WATCH. ANOTHER
CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON IN THE NEBRASKA
PANHANDLE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU MAY 23 2013

UPPER TROF WILL HOLD OVER THE PACIFIC NW SUNDAY THROUGH TUESDAY
KEEPING THE CWA UNDER A GENERALLY SW FLOW ALOFT. WEAK IMPULSES
EMANATING FROM THE BASE OF THIS TROF WILL MOVE ACROSS THE CWA AND
LIKELY HELP TO SET OFF SOME AFTERNOON AND EVENING CONVECTION
MAINLY OVER THE PLAINS. SUNDAY LOOKING MAINLY DRY FOR NOW THEN
SOME UPTICK MONDAY AND TUESDAY. UPPER TROF WILL THEN MOVE EAST AND
ACROSS THE REGION WEDNESDAY. GFS BRINGS IT MORE BODILY ACROSS THE
REGION AND MORE QPF WHILE ECMWF SPLITS THE ENERGY...CUTTING OFF AN
UPPER LOW OVER NORTHERN MEXICO THUS HAVING LESS QPF OVER THE CWA.
EITHER WAY AT LEAST WIDELY SCATTERED SHOWERS AND A FEW STORMS LOOK A
DECENT BET WEDNESDAY BEFORE DRYING ON THURSDAY. TEMPERATURES WARM
THROUGH THE WEEKEND INTO MONDAY THEN TRENDING DOWN A BIT TUESDAY
AND WEDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 1043 PM MDT THU MAY 23 2013

THROUGH 15Z...WIDESPREAD MVFR AND IFR IN FOG AND LOW CLOUDS ALONG
AND EAST OF INTERSTATE 25...THEN BECOMING VFR. VFR ELSEWHERE.
AFTER 21Z...ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS
THE SOUTHERN NEBRASKA PANHANDLE PRODUCING GUSTY AND ERRATIC WINDS
AND LOCALIZED SEVERE TURBULENCE.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT THU MAY 23 2013

CONDITIONS WILL VARY ACROSS THE FORECAST AREA THE NEXT FEW DAY
WITH MOSTLY DRY AND BREEZY CONDITIONS WEST WITH LESS WIND EAST
AND HIGHER CHANCES FOR THUNDERSTORMS. HUMIDITY VALUES WILL
DROP BELOW 20 PERCENT IN THE AFTERNOON THROUGH THIS WEEKEND FOR
LOWER ELEVATIONS WEST OF THE LARAMIE RANGE AND AS LOW AS 10 PERCENT
IN THE RAWLINS AREA. THERE WILL BE SMALL CHANCES FOR AFTERNOON
THUNDERSTORMS MAINLY OVER THE NEBRASKA PANHANDLE THROUGH THE
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ002-003-095-096.

&&

UPDATE...WEILAND
SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...LIEBL
Hazardous weather outlook, May 23, 4:55 PM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT THU MAY 23 2013

WYZ101>119-241830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
555 PM MDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

FOG MAY RETURN TO PORTIONS OF SOUTHEAST WYOMING ALONG AND EAST
OF THE LARAMIE RANGE TONIGHT WITH DENSE FOG POSSIBLE OVER THE
SOUTHERN LARAMIE RANGE.

SOUTH TO SOUTHEAST WINDS WILL GUST BETWEEN 40 AND 50 MPH THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-241830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
555 PM MDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SOUTH TO SOUTHEAST WINDS WILL GUST BETWEEN 35 AND 45 MPH OVER THE
WESTERN NEBRASKA PANHANDLE TONIGHT. A WIND ADVISORY IS IN EFFECT
FOR THE NORTHERN PANHANDLE THROUGH SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
FROM FRIDAY THROUGH THE WEEKEND. SOME STRONG TO SEVERE STORMS
LOOK TO BE POSSIBLE...ESPECIALLY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 23, 8:09 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 PM MDT THU MAY 23 2013

WYZ101-103-115-116-240600-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE
909 PM MDT THU MAY 23 2013

STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE ACROSS MUCH OF
CONVERSE AND ALBANY COUNTIES AND NEARBY AREAS THROUGH MIDNIGHT.
WINDS WILL BE SUSTAINED AT BETWEEN 30 AND 35 MPH WITH GUSTS AS
HIGH AS 50 MPH DURING THAT TIME. THE STRONG WINDS WILL AFFECT THE
CITIES OF LARAMIE...DOUGLAS AND GLENROCK. THE WINDS ARE EXPECTED
TO DECREASE AFTER MIDNIGHT.

THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL FOR THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

WEILAND
Special weather statement, May 23, 11:00 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 AM MDT FRI MAY 24 2013

WYZ116-117-240800-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
1200 AM MDT FRI MAY 24 2013

...AREAS OF FOG IN THE SOUTHERN LARAMIE RANGE AND FOOTHILLS
THROUGH 2 AM...

AREAS OF FOG WILL OCCUR OVER THE SOUTHERN LARAMIE RANGE AND NEARBY
FOOTHILLS THROUGH AROUND 2 AM. THE FOG WILL BE DENSE AT TIMES...WITH
VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS. THE FOG WILL
BEGIN TO LIFT THROUGH THE EARLY MORNING HOURS. MOTORISTS TRAVELING
ACROSS THE SOUTHERN LARAMIE RANGE...ESPECIALLY ALONG INTERSTATE 80
BETWEEN MILE MARKERS 318 AND 355...SHOULD REDUCE SPEEDS AND LEAVE
PLENTY OF DISTANCE AHEAD OF YOU.

RJM
Special weather statement, May 24, 12:59 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 AM MDT FRI MAY 24 2013

WYZ116-117-241000-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
159 AM MDT FRI MAY 24 2013

...AREAS OF FOG IN THE SOUTHERN LARAMIE RANGE AND FOOTHILLS
THROUGH 4 AM...

AREAS OF FOG WILL OCCUR OVER THE SOUTHERN LARAMIE RANGE AND NEARBY
FOOTHILLS THROUGH AROUND 4 AM. THE FOG WILL BE DENSE AT
TIMES...ALTHOUGH WILL BEGIN TO STEADILY LIFT FROM WEST TO EAST
OVER THE NEXT TWO HOURS. VISIBILITIES WILL BE REDUCED TO ONE HALF
MILE OR LESS THROUGH THIS TIME. MOTORISTS TRAVELING ACROSS THE
SOUTHERN LARAMIE RANGE...ESPECIALLY ALONG INTERSTATE 80 BETWEEN
MILE MARKERS 318 AND 355...SHOULD REDUCE SPEEDS AND LEAVE PLENTY
OF DISTANCE AHEAD OF YOU.

RJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dawes

When
May 24, 1:22 AM MST to 3:22 AM MST
Where
Dawes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The RAWS sensor at Kings Canyon measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/0122 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443703.